Keep LASA Mix-Ups Top of Mind

More reports involving look-alike/sound-alike (LASA) meds will put the spotlight on strategies to prevent mix-ups.

Dexamethasone and dexmedetomidine continue to be accidentally selected for one another. And increased use of dexamethasone due to COVID-19 could make this error even more likely.

It often happens when vials are stored alphabetically or when both med names are shown on computer screens.

Expect to see new tall man lettering to draw attention to the differences in their names...dexAMETHasone and dexmedeTOMIDine.

Store these meds separately...in all locations.

And continue to follow pharmacy policies for scanning bar codes and getting double checks of meds pulled for restocking.

HydrALAZINE and hydroxyzine were recently involved in a near miss. The salt form, HYDROCHLORIDE, was in all caps on their carton labels...detracting from tall man lettering in the med names.

Keep an eye out for similar packaging...since strengths and dosage forms of these meds can be the same.

Notify your purchaser...so they can search for alternatives.

And ensure it's reported. Tell your admin or med safety officer...or enter the info into the reporting system yourself.

If alternatives aren't available, help avoid mix-ups by highlighting product differences...using labels, shelf tags, etc.

Lasix and Wakix were recently confused in an electronic message...when a clinician assumed Wakix was a misspelling of Lasix.

Always clarify if something seems off...NEVER assume or guess.

And use this as a cautionary tale for other communication breakdowns. For instance, if wearing a mask, turn up the volume of your mic or voice...and enunciate. Encourage colleagues to as well.

Similar sounding words may be even riskier if speech is muffled. Med names, such as clonidine and clozapine or diazepam and diltiazem, can be easily confused. So can numbers, such as 13 and 30, 14 and 40, etc.

Use our chart, Look-Alike/Sound-Alike Medications, to help keep problematic drug name pairs top of mind.

Key References

  • ISMP Med Safety Alert! Acute Care 2020;25(17):1-4
  • ISMP Med Safety Alert! Acute Care 2020;25(16):1-4
Hospital Pharmacy Technician's Letter. November 2020, No. 361129



Get unlimited access through an Enterprise license

Hospital Pharmacy Technician's Letter includes:

  • 12 issues every year, with brief articles about new meds and hot topics
  • 200+ CE courses, including the popular CE-in-the-Letter
  • Helpful, in-depth Technician Tutorials
  • Access to the entire archive

Already a subscriber? Log in

Not sold to individuals